Arizona, 2011

Flash Flood and Lightning Strike in Arizona, July 31, 2011

July 31, 2011 · NWS VEF · 3 events in 1 county or zone

Another push of monsoon moisture fueled more thunderstorms across the Mojave Desert and southern Great Basin. Several storms produced flash flooding, and there was also isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another push of monsoon moisture fueled more thunderstorms across the Mojave Desert and southern Great Basin. Several storms produced flash flooding, and there was also isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 3:35 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 31, 3:35 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SUN JUL 31 2011

.SYNOPSIS...MOIST AND UNSTABLE AIR OVER THE REGION WILL BEGIN TO
GIVE WAY TO AN INCREASINGLY DRY SOUTHWEST FLOW SPREADING ACROSS THE
REGION MONDAY THROUGH THE REST OF THE WEEK. THIS WILL LEAD TO
DECREASING THUNDERSTORM COVERAGE FROM WEST TO EAST MONDAY THROUGH
WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...IT APPEARS THE CLOUD
COVER INHIBITING SURFACE HEATING HAS TRUMPED ANY DYNAMIC FORCING
ASSOCIATED WITH THE UPPER LOW LIFTING FROM SOUTHERN CALIFORNIA INTO
SOUTHERN NEVADA. ALTHOUGH ABUNDANT MOISTURE IS IN PLACE WITH SURFACE
DEWPOINTS IN THE 60S AND PWAT VALUES OF 1.5-1.9 INCHES ACROSS MUCH
OF THE REGION...DEEP CONVECTION HAS BEEN CONFINED TO AREAS THAT HAVE
SEEN MORE SUNSHINE SUCH AS ESMERALDA AND CENTRAL/SOUTHERN MOHAVE
COUNTIES. WHILE NOT ENTIRELY CONFIDENT ENOUGH TO REMOVE THE FLASH
FLOOD WATCH NOW FOR SOUTHEAST CALIFORNIA AND SOUTHWEST NEVADA...IF
CURRENT TRENDS CONTINUE IT PROBABLY WILL NOT LAST INTO THE EVENING.
THE 12Z GFS APPEARED TO HAVE THE BEST DEPICTION OF THE UPPER LOW
MOVING OVERHEAD AND IT INDICATES PRECIPITATION THIS EVENING OVER
SOUTH CENTRAL NEVADA WITH DECREASING COVERAGE OVER THE SOUTHERN HALF
OF THE FORECAST AREA IN ITS WAKE. AS THE EXTENSIVE CLOUD COVER
LIFTS NORTHEAST OVERNIGHT...MOST OF THE MOISTURE WILL REMAIN BELOW
700 MB AND THIS WILL FAVOR CONVECTION DEVELOPING OVER THE MOUNTAINS
MONDAY. ALSO...THE VERTICAL SHEAR PROFILE WILL IMPROVE WITH
INCREASING SOUTHWEST FLOW IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE AND STORMS WILL PROBABLY BE A LITTLE BETTER ORGANIZED
MONDAY AFTERNOON AND EVENING ALTHOUGH COVERAGE WILL LIKELY DECREASE
SOMEWHAT. TEMPERATURES HAVE BEEN HELD DOWN 10-15 DEGREES OVER MUCH
OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TODAY UNDER THE CLOUD
SHIELD AND WILL INCREASE SIGNIFICANTLY MONDAY UNDER MORE SUNSHINE.

.LONG TERM...FROM LATE TUESDAY MORNING THROUGH SATURDAY AFTERNOON
THE MID AND UPPER LEVEL PATTERN DOES NOT CHANGE MUCH OVER THE
WESTERN HALF OF THE UNITED STATES. AN UPPER LEVEL TROUGH CONTINUES
TO PERSIST OFF THE PAC NW COAST - LIKE A SHADOW THAT DOES NOT GO
AWAY - AND DROUGHT STRICKEN TEXAS AND OKLAHOMA CONTINUE TO SEE AN
UPPER RIDGE CENTERED OVER THEM. A SHORTWAVE EMBEDDED WITHIN THE MEAN
TROUGH AXIS TO OUR NW IS SHOWN TO MOVE INTO THE PAC NW ON TUESDAY
AND NORTHERN ROCKIES ON WEDNESDAY. THIS FEATURE WILL HELP TO
INCREASE SOUTHWEST FLOW ALOFT INTO OUR AREA WHICH WILL SPREAD DRY
AND STABLE AIR EASTWARD. FOR TUESDAY AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY LOOKS TO MAINLY BE CONFINED FROM ALONG HIGHWAY
93 IN LINCOLN COUNTY...TO THE SPRING MOUNTAINS...TO ALONG HIGHWAY 95
THROUGH EASTERN SAN BERNARDINO COUNTY EASTWARD. THE LATEST ECMWF AND
GFS LINGER MOISTURE AND INSTABILITY A BIT FURTHER WEST THAN ON
PREVIOUS RUNS AND THUS THE FORECAST WAS ADJUSTED TO EXPAND POPS A
BIT FURTHER WEST. THE DIVIDING LINE BETWEEN MOIST AND DRY AIR - A
SO-CALLED DESERT DRY LINE - COULD BE AN AREA WHERE STORMS GET
FOCUSED. BY WEDNESDAY STABLE AIR SPREADS FURTHER EAST AND WE
CONFINED THUNDERSTORMS IN THE AFTERNOON AND EVENING TO AREAS IN
MOHAVE COUNTY EAST OF THE COLORADO RIVER AND TO EASTERN LINCOLN
COUNTY. BY THURSDAY DRY AND STABLE AIR SPREADS INTO THE ENTIRE AREA
AND LOOKS TO HOLD FIRM THROUGH FRIDAY AND INTO NEXT SATURDAY. THUS
THE FORECAST WAS KEPT DRY WITH JUST SOME AFTERNOON CUMULUS
DEVELOPING POSSIBLY OVER MOHAVE COUNTY. HIGH TEMPS SHOULD WARM
THROUGH THE WEEKEND AS THE AIR MASS DRIES OUT.

FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK A FEW THINGS ARE WORTH
NOTING. ONE WILL BE TROPICAL STORM ERNESTO IN THE EASTERN PACIFIC
WHICH THE LATEST ECMWF AND GFS KEEP FURTHER SOUTH THAN YESTERDAY AND
WEAKER. THE LATEST NHC FORECAST ALSO KEEPS ERNESTO PRETTY FAR SOUTH
AND THUS THINGS DO NOT LOOK AS GOOD TO SEE MOISTURE MOVE UP INTO
ARIZONA. SO I LOWERED POPS SOME ON SUNDAY IN MOHAVE COUNTY AND THIS
MAY BE A LITTLE OVERDONE. THE LATEST ECMWF AND GFS ALSO SHOW A
DECENT TROUGH DIGGING INTO THE GREAT LAKES AND NORTHEAST WHICH COULD
SET UP A SIGNIFICANT CONUS PATTERN CHANGE FOR NEXT WEEK. THIS WOULD
PUSH THE PERSISTENT UPPER RIDGE CENTER OUT OF TEXAS AND OKLAHOMA AND
MORE INTO ARIZONA AND NEW MEXICO. SO IF WE FAIL TO GET ANY NEW
MOISTURE IN HERE NEXT WEEKEND WE COULD BE IN FOR A DRIER STRETCH OF
WEATHER AS THE FLOW ALOFT WOULD NOT BE FAVORABLE TO PUSH ANY IN.
&&

.AVIATION...FOR MCCARRAN...THROUGH THIS EVENING ADDITIONAL SHRA OR A
TSRA CANNOT BE RULED OUT AT THE AIRPORT. THE BEST ODDS FOR A TSRA
SHOULD BE BEFORE 04Z MONDAY...AFTER THAT A LINGERING SHRA MAY OCCUR
THROUGH 10Z MONDAY. CLOUDS SHOULD LAST THROUGH AT LEAST EARLY
TONIGHT SO SCT-BKN LAYERS AOA 12K-14K FEET SHOULD PERSIST THROUGH
THEN. BASES AS LOW AS 6K-8K FEET CAN BE EXPECTED AT TIMES ALONG
WITH MOUNTAIN OBSCURATIONS. MOISTURE WILL REMAIN IN PLACE ON MONDAY
AFTERNOON...SO IF ENOUGH CLEARING CAN OCCUR...THE INSTABILITY LOOKS
TO BE THERE...AND THUS TSRA WILL HAVE THE POTENTIAL TO DEVELOP ONCE
AGAIN IN AND AROUND THE LAS VEGAS VALLEY. THUS WILL KEEP A REFERENCE
TO THIS IN THE TAF FOR THE AFTERNOON. CLOUDS WILL MAINLY BE SCT-BKN
AOA 8K FEET ON MONDAY AFTERNOON. WINDS WILL FAVOR TYPICAL DIURNAL
DIRECTIONS AND SPEEDS THROUGH MONDAY AFTERNOON AWAY FROM ANY TSRA OR
OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSRA WILL CONTINUE ACROSS THE AREA THROUGH THIS
EVENING WITH ACTIVITY DIMINISHING IN COVERAGE BETWEEN 04Z AND 08Z
MONDAY. MAINLY BKN CLOUDS AOA 12K-16K FEET SHOULD LINGER INTO EARLY
TONIGHT ESPECIALLY NORTH OF A KDAG-KLAS-KIGM LINE. ON MONDAY SOME
CLEARING IS EXPECTED BY THE LATE MORNING AND THIS SHOULD ALLOW TSRA
TO REDEVELOP IN THE AFTERNOON OVER PARTS OF THE AREA. ANY TSRA COULD
GENERATE GUSTY AND ERRATIC WINDS AND REDUCED CIGS/VSBY IN AND NEAR
THEM. WINDS OTHERWISE WILL FAVOR TYPICAL DIURNAL DIRECTIONS AND
SPEEDS.
&&

.CLIMATE...THROUGH 3 PM TODAY THE TOTAL RAINFALL AT MCCARRAN
INTERNATIONAL AIRPORT HAS BEEN 0.01 INCH. THIS BRINGS THE MONTHLY
TOTAL FOR JULY 2011 TO 0.78 INCH WHICH TIES 1979 FOR THE 12TH
WETTEST JULY EVER IN LAS VEGAS. WE WOULD NEED TO REACH 0.93 INCH TO
GET TO 11TH PLACE WHICH OCCURRED IN 1941. THE WETTEST JULY EVER IN
LAS VEGAS WAS BACK IN 1984 WHEN 2.48 INCHES OF PRECIPITATION FELL.
THERE HAVE BEEN 4 DAYS THIS MONTH WITH MEASURABLE PRECIPITATION -
MEANING AT LEAST 0.01 INCH FELL - AT MCCARRAN INTERNATIONAL AIRPORT
WHICH IS THE MOST FOR A JULY SINCE 2003.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ519>526.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 31, 2:59 AM MST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 AM PDT SUN JUL 31 2011

CAZ519-520-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
259 AM PDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SIERRA NEVADA RANGE
AGAIN TODAY...BRINGING A THREAT OF LOCALLY HEAVY RAIN. MELTING
SNOW WILL ENHANCE THE RUNOFF FROM ANY STORMS THAT DEVELOP...AND A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY...BUT WILL DECREASE
SOMEWHAT AS DRIER AIR STARTS TO MOVE IN. ISOLATED SEVERE WEATHER
IS POSSIBLE ON MONDAY...AND HAZARDOUS WEATHER IS NOT LIKELY
TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WILL BE NEEDED THIS AFTERNOON AND
EVENING.

AZZ001>003-036-CAZ521>527-NVZ014>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
259 AM PDT SUN JUL 31 2011 /259 AM MST SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT. THE
GREATEST COVERAGE OF STORMS IS EXPECTED TO BE IN SAN BERNARDINO
AND CLARK COUNTIES...WHERE FLASH FLOODING WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST DURING THE
WEEK AS DRIER AIR MOVES IN. ISOLATED SEVERE WEATHER AND FLASH
FLOODING WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY...AND HAZARDOUS
WEATHER IS NOT LIKELY THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MORGAN

In the hours before

Local storm report, Jul 31, 11:40 AM MST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1140 AM PDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       PAHRUMP                 36.21N 115.99W
07/31/2011  U0.00 INCH       NYE                NV   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
            THE ROAD AND WATER IN DITCHES. THE SPOTTER ALSO REPORTED
            RAIN DROPLETS OF GREATER THAN A QUARTER.

&&

JHURLEY
Local storm report, Jul 31, 11:42 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       PAHRUMP                 36.21N 115.99W
07/31/2011  U0.00 INCH       NYE                NV   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
            THE ROAD AND WATER IN DITCHES.

&&

JHURLEY

The radar

The Las Vegas radar (KESX), 80 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.

Flash Flood, Mohave

When
July 31, 3:46 PM MST to 4:30 PM MST
Where
Mohave County, 8.89 mi NNW of Hualapai to 8.88 mi NNW of Hualapai
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.481, -114.049

Approximately six inches of water flowed through the intersection of Stockton Hill Road and Calle Marquez Road.

Lightning, Mohave

When
July 31, 4:04 PM MST
Where
Mohave County, 1.35 mi NW of Colorado City
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.995, -112.986

Lightning struck and split a tree.

Heavy Rain, Mohave

When
July 31, 4:31 PM MST to 5:00 PM MST
Where
Mohave County, 0.53 mi NNE of Colorado City
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.987, -112.967

Heavy rain flooded one basement in Colorado City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322840, 322841, 322842.